Manic vs Using Drugs?

Reader’s Question

My parter has a history of heroin addiction and is bipolar. He has used twice in the past year. At first, I mistook his symptoms for mania only later to find that he had used. Lately, I have noticed a few things and I can’t determine if he is high, or manic. Heroin doesn’t effect him the way you read about. He becomes extremely energetic and talkative and well, manic. My question is: Can mania cause him to physically ‘look’ different? More specifically, constricted pupils, red skin, sweating, inability to sit still or stop talking. Mostly the constricted pupils. Everytime his eyes look like that I think he may be high — but he usually goes to work the next day and is able to maintain his routines. He was laid off this week and is currently cycling between mania/depression. But could that cause his pupils to constrict?

Please help, I don’t know how I can help him. He currently takes Lamictal which has greatly improved his symptoms — he takes it constistenly.

Concerned.

Psychologist’s Reply

As you know, Bipolar Disorder does contain Manic episodes. A Manic Episode is characterized by inflated self-esteem, decreased need for sleep, talkativeness, racing thoughts, distractibility, physical hyperactivity, and excessive pleasure seeking. Bipolar Manic episodes are created by changes in brain chemistry and are treated by the use of medications that, as you might expect, attempt to stabilize those neurotransmitters that created the mania.

Individuals experiencing a manic episode are neurologically manic. They typically do not have significant external physical changes or a special “look” unless they are extremely manic or overtly psychotic. Manic episodes are also less likely if he is indeed taking his Lamictal as prescribed. Also, a Bipolar Manic episode typically doesn’t last for only a few hours, allowing the person to recover just in time for work.

The dramatic physical symptoms you describe may be related to the use of an amphetamine-like substance rather than part of his Bipolar Disorder. The use of a drug creates dramatic physical reactions due to rapid absorption and metabolism. The use of Lamictal or other anti-manic medications will not prevent an individual from getting a “buzz” from another ingested substance. His ability to go to work following a period of being high is another piece of evidence that the situation is likely related to using a substance. Keep in mind that he may not be using heroin but rather another amphetamine-like substance.

Your best bet is to express your concern for his long-term psychiatric stability. Frequent use of these substances, in an individual with Bipolar Disorder, may trigger a true manic episode with very damaging results. He’s clearly engaging in high-risk behavior here.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.